Kentucky, 2009Flooding in Kentucky, January 28 to 31, 2009
January 28 to 31, 2009 · NWS LMK · 4 events in 4 counties and zones
Melting from an ice storm on January 27th combined with rain on the 28th created minor river flooding along the Barren and Green Rivers in South Central Kentucky. Minor flooding was also reported on Stoner Creek in Bourbon County in the Bluegrass Region of North Central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- $15,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting from an ice storm on January 27th combined with rain on the 28th created minor river flooding along the Barren and Green Rivers in South Central Kentucky. Minor flooding was also reported on Stoner Creek in Bourbon County in the Bluegrass Region of North Central Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 28, 6:11 PM EST, 19 minutes earlier.
Area forecast discussion, Jan 28, 6:11 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM EST WED JAN 28 2009
.SHORT TERM (TONIGHT AND THURSDAY)...
SHORT TERM ISSUES SURROUND CLOUD COVER FOR THE OVERNIGHT PERIOD.
MODELS KEEP A SATURATED LAYER RIGHT ABOVE THE SURFACE THAT WOULD
KEEP SKIES CLOUDY WHILE CURRENT OBSERVATIONS INDICATE CLEAR SKIES
JUST TO THE NORTHWEST. IF SKIES CLEAR TEMPERATURES WILL DROP LIKE A
ROCK WITH LOWS IN THE SINGLE DIGITS WHILE A CLOUD DECK WILL KEEP IT
WARMER. FOR THIS FORECAST WE WILL GRADUALLY CLEAR SKIES OVER THE
NORTHWEST WHILE KEEPING THE SOUTH AND EAST IN A BROKEN DECK. STILL
WE FEEL MORE COMFORTABLE WITH FORECAST LOWS TONIGHT IN THE LOWER
TEENS WITH THE EXCEPTION OF THE AREA ALONG THE TENNESSEE BORDER
WHERE WE EXPECT LOWS IN THE LOWER 20S.
BACKING WINDS WILL OCCUR THURSDAY IN ADVANCE OF A WEAK TROUGH THAT
WILL SHARPEN UP ACROSS THE REGION THURSDAY NIGHT AND FRIDAY. WE WILL
SEE INCREASING CLOUDS DURING THE AFTERNOON AND EXPECT HIGH
TEMPERATURES THURSDAY TO BE SOME 5 TO 8 DEGREES BELOW MOS GUIDANCE
OVER THE NORTH AND EAST. SO WE ARE LOOKING AT HIGHS THURSDAY FROM
THE UPPER 20S OVER SOUTH CENTRAL INDIANA TO THE UPPER 30S NEAR THE
TENNESSEE BORDER.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
MODELS OVERALL IN DECENT AGREEMENT THRU THE PERIOD...AND IT COULD BE
VERY CHANGEABLE AND POTENTIALLY ACTIVE FOR PART OF THE PERIOD.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...
UPPER TROF PROGGED TO DIG SEWD FROM THE NRN PLAINS ACROSS THE OH
VALLEY DURING THE PERIOD BRINGING A RENEWED SURGE OF COLD AIR. MODEL
SOUNDINGS/TIME-HEIGHT CROSS-SECTIONS INDICATE AN INCREASE IN LOW-
LEVEL MOISTURE WITH GFS MOST AGGRESSIVE. WHICHEVER MOISTURE SOLUTION
ENDS UP BEST...EACH MODEL DOES SHOW COLD ENOUGH AIR WITHIN THE
MOISTURE COLUMN TO GENERATE SCT SNOW SHOWERS THU NIGHT AND FRI...
WITH THE GREATEST ACTIVITY OVER NRN HALF OF FCST AREA. COULD SEE A
MINOR ACCUMULATION WITH THIS SYSTEM. COLD AIR ASSOCIATED WITH THIS
TROF WILL KEEP THE RISE IN TEMPS FROM FRI MORNING TO FRI AFTERNOON
MINIMAL...AND HAVE GONE BELOW GUIDANCE MAX TEMPS. LIKEWISE...GOING
BELOW GUIDANCE FOR MIN TEMPS SAT MORNING...WITH LOWS IN SINGLE
NUMBERS OVER MUCH OF S-CNTRL IND...N-CNTRL AND E-CNTRL KY.
SATURDAY AND SUNDAY...
UPPER TROF MOVES TO OUR EAST AS SURFACE HIGH PRESSURE MOVES INTO
SERN U.S. THIS WILL ALLOW FOR A WARMING TREND OVER THE WEEKEND.
SAT AFTERNOON WILL STILL BE CHILLY...BUT SUNDAY WILL BE MILDER
WITH HIGHS MAKING IT INTO THE 40S IN MANY AREAS.
MONDAY THROUGH WEDNESDAY...
THIS IS WHERE THE FCST CHALLENGE IS GREATEST FOR THE LONG TERM.
YESTERDAY...GFS AND ECMWF WERE SHOWING POTENTIAL FOR SOME PHASING OF
SRN STREAM MOISTURE WITH NRN STREAM ENERGY DIGGING SEWD INTO OH
VALLEY. THAT TRENDS CONTINUES TODAY...WITH 12Z GFS ECMWF AND
CANADIAN ALL SHOWING DEEPENING UPPER TROF WHICH TAPS SRN STREAM
MOISTURE RESULTING IN A RAPID INFLUX OF MOISTURE INTO TN AND OH
VALLEYS. CANADIAN IS A BIT FARTHER EAST WITH ENTIRE SYSTEM AS IT
DOES NOT TEMPORARILY CLOSE OFF A 500 MB SYSTEM OVER OH VALLEY.
THUS...ITS SURFACE LOW IS FARTHER EAST ALONG EAST COAST THAN GFS AND
ECMWF WHICH WANT TO TAKE A LOW FROM GULF COAST UP PIEDMONT AREA EAST
OF THE APPALACHIANS.
BEING SEVERAL DAYS AWAY AND CONSIDERING THE NECESSARY PHASING AND
TIMING PROCESSES NEEDED TO GET SIGNIFICANT PRECIP IN OUR FCST
AREA...HAVE INCREASED POPS AND MANIPULATED TEMPS TO MATCH...BUT HAVE
NOT GONE TOO HIGH WITH PRECIP CHANCES YET. CLIMATOLOGICALLY...CNTRL
KY USUALLY IS ON THE FRINGE OF EAST COAST STORMS. WE STILL NEED TO
SEE HOW FUTURE MODEL RUNS AFFECT OUR AREA...BUT A SIGNAL IS
BEGINNING TO EMERGE OF A POTENTIAL MAJOR STORM OVER ERN THIRD OF
U.S. AT THIS TIME...APPEARS WE MAY SEE SOME RAIN SHOWERS SUN NIGHT
OR MON AHEAD OF A COLD FRONT ASSOCIATED WITH DIGGING NRN STREAM
SYSTEM (SINCE MILDER AIR WILL BE IN PLACE ON SUNDAY AHEAD OF FRONT).
THEN ASSUMING PHASING OCCURS...COLD AIR WILL BE DRAWN INTO SYSTEM
QUICKLY WHICH WOULD CHANGE PRECIP TO SNOW ON MONDAY...POTENTIALLY
CONTINUING MONDAY NIGHT ESPECIALLY OVER ERN PART OF FCST AREA.
LATER FCSTS WILL CONTINUE TO FOCUS ON HOW THIS SYSTEM MIGHT COME
TOGETHER AND HOW IT MIGHT AFFECT OUR REGION.
&&
.AVIATION (00Z TAFS)...
MAIN CHALLENGE FOR THIS TAF PERIOD IS THE MVFR CEILING AT ALL THREE
TAF SITES. MODELS HINT AT BREAKING THIS CEILING UP LATE TONIGHT OR
TOWARDS DAWN...BUT THE MODELS HAVE BEEN TOO EAGER TO GET RID OF THE
LOW CLOUDS RECENTLY. ALSO LOOKING AT SATELLITE LOOPS THE CLOUD DECK
APPEARS IN NO HURRY TO LEAVE THE REGION. SO...WILL GO ON THE
PESSIMISTIC SIDE AND LEAVE THE LOW OVERCAST IN PLACE THROUGH THE
NIGHT BEFORE BREAKING IT UP THURSDAY MORNING. AN ADVANCING UPPER
TROF WILL BRING CLOUDS BACK TO SDF TOMORROW AFTERNOON AND EVENING.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM....JA
LONG TERM....TF
AVIATION.....13
Hazardous weather outlook, Jan 28, 3:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST WED JAN 28 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EST WED JAN 28 2009 /245 PM CST WED JAN 28 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
NO ADDITIONAL SIGNIFICANT PRECIPITATION WILL OCCUR TONIGHT.
HOWEVER...WITH VERY COLD LOW TEMPERATURES EXPECTED...ANY SLUSH OR
WET ROADS WILL FREEZE TONIGHT RESULTING IN SLICK DRIVING
CONDITIONS ESPECIALLY ON UNTREATED ROADS AND BRIDGES. ALSO BEWARE
OF DOWNED TREE LIMBS AND POWER LINES THROUGHOUT THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SNOW SHOWERS ARE EXPECTED THURSDAY NIGHT AND FRIDAY. ANY
ACCUMULATIONS WILL BE LIGHT...GENERALLY AN INCH OR LESS.
ON MONDAY AND MONDAY NIGHT...ANOTHER STORM SYSTEM MAY FORM OVER
THE SOUTHEASTERN UNITED STATES THEN MOVE NORTHEAST INTO THE
EASTERN STATES. IF THIS OCCURS...THE IMPACT THIS STORM MAY HAVE
ON CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA IS NOT CLEAR AT THIS
TIME...BUT THERE IS POTENTIAL FOR RAIN CHANGING TO SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CONTINUE TO REPORT FINAL SNOW AND ICE
TOTALS AND DAMAGE REPORTS FROM YESTERDAYS AND TODAYS STORM TO THE
NATIONAL WEATHER SERVICE.
JA/TWF
In the hours before
Local storm report, Jan 28, 12:49 PM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1038 AM FREEZING RAIN LANCASTER 37.62N 84.58W
01/28/2009 E0.50 INCH GARRARD KY EMERGENCY MNGR
3000 RESIDENTS WITHOUT POWER. WATER PLANT SHUT DOWN DUE
TO NO ELECTRIC.
&&
CORRECTED EVENT
EVENT NUMBER 00215
SULLIVANLocal storm report, Jan 28, 1:45 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
145 PM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0143 PM SNOW PORTERSVILLE 38.50N 86.98W
01/28/2009 M9.0 INCH DUBOIS IN ESPOTTER
3 INCHES SNOW MONDAY FOLLOWED BY 0.25 INCH ICE...THEN 1
INCH ICE TUESDAY FOLLOWED BY 6 INCHES SNOW THROUGH THIS
MORNING.
&&
EVENT NUMBER 00230
SULLIVANLocal storm report, Jan 28, 1:48 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
148 PM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0145 PM SNOW HUNTINGBURG 38.30N 86.96W
01/28/2009 M8.5 INCH DUBOIS IN ESPOTTER
STORM TOTAL FROM SNOW THEN ICE...FOLLOWED BY ICE THEN
SNOW OVERNIGTH AND THIS MORNING. 1.2 INCHES TOTAL ICE.
&&
EVENT NUMBER 00231
SULLIVANLocal storm report, Jan 28, 3:02 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW OWEN 38.47N 85.53W
01/28/2009 M7.5 INCH CLARK IN ESPOTTER
4 INCHES NEW SNOW SINCE LAST EVENING. 0.5 INCH ICE.
NUMEROUS LIMBS AND POWER LINES DOWN.
&&
EVENT NUMBER 00232
SULLIVANLocal storm report, Jan 28, 3:05 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW 1 NW MARTINSBURG 38.46N 86.05W
01/28/2009 M7.5 INCH WASHINGTON IN ESPOTTER
4 INCHES NEW SNOW SINCE LAST EVENING. 8 INCHES NOW ON
GROUND. 0.5 INCH ICE. NUMEROUS LIMBS AND POWER LINES
DOWN.
&&
CORRECTED COUNTY/STATE...LOCATION...REMARKS
EVENT NUMBER 00232
SULLIVANFlood, Bourbon
- When
- January 28, 6:30 PM EST to January 29, 9:20 PM EST
- Where
- Bourbon County, 0.44 mi NW of Paris to 0.41 mi WSW of Paris
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 38.225, -84.255
Snow and ice melt from a recent winter storm, coupled with heavy rainfall caused minor flooding on Stoner Creek near Paris. The creek crested at 18.5 feet, 0.5 feet above flood stage, at 0400 local time on January 29th.
Flood, Warren
- When
- January 29, 12:15 AM CST to January 30, 9:30 PM CST
- Where
- Warren County, Barren River to 3.36 mi SE of Greencastle
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 37.050, -86.520
Melting ice from a recent ice storm and heavy rain created minor flooding along the Barren River near Bowling Green. The river crested at 30.44 feet, which is 2.44 feet above flood stage, at 0900 CST on January 29th.
Flood, Butler
- When
- January 29, 10:10 PM CST to January 30, 6:00 AM CST
- Where
- Butler County, 0.94 mi E of Woodbury to 1.34 mi NE of Woodbury
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 37.181, -86.633
Ice and snow melt from a recent winter storm coupled with heavy rain caused minor flooding near Woodbury. The river crested at 39 feet, 6 feet above flood stage, on January 30th at 0600 local time.
Flood, Hart
- When
- January 29, 10:20 PM CST to January 31, 6:00 PM CST
- Where
- Hart County, 1.08 mi S of Woodsonville to 0.84 mi SW of Woodsonville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 37.255, -85.902
Ice melt from a recent ice storm coupled with heavy rain created minor flooding along the Green River near Munfordville. The river crested at 32.73 feet, 4.73 feet above flood stage, on January 30th at 1945 local time.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 28 to 29, 2009$115,000 · 16 events
- Damaging Winds in North Carolina, January 28, 2009$100,000 · 56 kt wind · 5 events
- Winter Storm in New York, January 28, 2009$55,000 · 9 events
- Winter Storm and Winter Weather in New York, January 28 to 29, 200927 events
- Winter Storm and Heavy Snow in Massachusetts, January 28, 2009$25,000 · 5 events
- Dense Fog in New Jersey, January 28, 200919 events
- Winter Storm in Maine, January 28 to 29, 200917 events
- Winter Weather in Connecticut, January 28, 2009$20,000 · 1 event
- Winter Storm and Heavy Snow in Maine, January 28 to 29, 200915 events
- Winter Storm in New Hampshire, January 28, 200912 events
- Winter Weather in Texas, January 28, 20099 events
- Heavy Snow and High Wind in Alaska, January 28 to 31, 200970 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151419, 151426, 151429, 151428.